• Entry
  • Reader's guide
  • Entries A-Z
  • Subject index

Tardive Dyskinesia

Tardive dyskinesia is a movement disorder that is a side effect of a class of medications called neuroleptic or antipsychotic drugs. The dyskinesia, or movement disorder, is characterized by involuntary movements that most commonly involve the lips, tongue, face, palate, and mandible, frequently causing a motor speech disorder called hyperkinetic dysarthria. The word tardive refers to a late onset of symptoms as the dyskinesia usually does not appear until months or years after a person has begun taking the medication, though it can appear much earlier. If tardive dyskinesia is diagnosed early in its course and the medication dosage can be reduced or stopped, the dyskinesia may resolve. However, not all cases resolve by reducing or changing the medication. Some cases worsen when the ...

    • Loading...
    locked icon

    Sign in to access this content

    Get a 30 day FREE TRIAL

    • Watch videos from a variety of sources bringing classroom topics to life
    • Read modern, diverse business cases
    • Explore hundreds of books and reference titles